Anxiety Home > Xanax Overdose
Taking too much Xanax could result in symptoms such as drowsiness, breathing problems, and slow reflexes. Life-threatening overdose symptoms are more likely to occur if Xanax is combined with alcohol or other medications. Treatment for an overdose of Xanax may include "pumping the stomach," giving certain medicines (such as Romazicon), or administering supportive care.
Xanax® (alprazolam) is a medication that is used to treat panic disorder and anxiety. As with all medicines, it is possible for a person to overdose on Xanax. The specific effects of an overdose will vary depending on a number of factors, including how much Xanax was taken and whether it was taken with any other medicines, alcohol, or street drugs.
If a person takes too much Xanax, the symptoms can vary. Some commonly reported symptoms of a Xanax overdose include:
- Coordination problems
- Slow reflexes
- Breathing problems
- Loss of life.
Life-threatening overdose symptoms are more likely to occur if Xanax is combined with alcohol or other medications, especially other medications that affect the brain.
The treatment for a Xanax overdose will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Flumazenil (Romazicon®), an antidote for benzodiazepine overdose, may be helpful. Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have taken too much Xanax.